The C.A.M. Report
Complementary and Alternative Medicine: Fair, Balanced, and to the Point
  • About this web log

    This blog is intended as an objective and dispassionate source of information on the latest CAM research. Since my background is in pharmacy and allopathic medicine, I view all CAM as advancing through the development pipeline to eventually become integrated into mainstream medical practice. Some will succeed while others fail. But all are treated fairly here.

  • About the author

    John Russo, Jr., PharmD, is president of The MedCom Resource, Inc. Previously, he was senior vice president of medical communications at www.Vicus.com, a complementary and alternative medicine website.

  • Common sense considerations

    The material on this weblog is for informational purposes. It is not medical advice or counsel. Be smart, consult your health professional before using CAM.

  • Support this site

    If you found the information here helpful, please consider supporting this site.If you found the information here helpful, please consider supporting this site.

  • Recent Posts

  • Recent Comments

    Dangers of Internet “natural” diet pills

     There’s a long list of contaminated diet pills, many with sibutramine (Meridia), that the FDA has ordered off the market in the US. It’s likely that many consumers see these products as a neat way to circumvent getting a prescription.

    Now, doctors from the University of Freiburg in Germany have documented the problems encountered by some of these “smart” people.

    First, the details.

    • 17 documented cases of poisoning from 2005 to 2008 were reviewed.
    • In 4 cases, toxicological analyses of leftover capsules and urine samples were performed.

    And, the results.

    • Symptoms experienced by the patients
      • Malaise (13 of 17 patients)
      • Rapid heart rate (7)
      • Headache (4)
      • Agitation (5)
      • High blood pressure (3)
      • Nausea (4)
      • Dyspnea (3)
      • Vomiting (3)
      • Insomnia (2)
      • Chest pressure (1)
      • Fever (1)
    • A 17-year old female patient had a minor increase in creatine kinase (muscle breakdown? heart toxicity?).
      • She had taken 1 to 3 capsules daily over 5 weeks.
    • A 14-year old girl took the diet capsules with atomoxetine (Strattera) and methylphenidate (Ritalin) for ADHD.
      • She was treated for agitation and confusion.
    • A man became psychoic after taking the diet pills.
      • He was also taking chlorprothixene (an antipsychotic), olanzapine (Zyprexa to treat schizophrenia), and cipramil (to treat depression).
    • Analysis of the contents of the capsules revealed levels of silbutramine that were twice that contained in a legal prescription drug in Germany.

    The bottom line?
    Information for these patients came from 2 poison control centers. So, it probably underestimates the number of patients treated at local emergency departments during this time.

    In certain patients with underlying psychological conditions, taking Internet diet pills increased the risk of agitation, confusion, and even psychosis.

    For the rest of us, these “natural” products can lead to a broad range of bothersome side effects.

    The authors advise that patients should share information about their use of these drugs with their doctor, and healthcare professionals should ask about them when taking a medication history.

    4/11/09 21:33 JR

    Leave a Comment

    XHTML: Line-breaks are automatic. Available tags are <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>